Hail, Macomb
- When
- June 27, 9:55 AM EST
- Where
- Macomb County, 3 mi SE of Mt Clemens
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.550, -82.817
On Tuesday, June 27th, an upper level disturbance led to an environment with moderate instability and moderate windshear. The atmosphere was primarily favorable for mostly a large hail event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
On Tuesday, June 27th, an upper level disturbance led to an environment with moderate instability and moderate windshear. The atmosphere was primarily favorable for mostly a large hail event. However, the atmosphere was also susceptible to strong downbursts as evidenced by a measured wind gust of 56 Knots at the Ann Arbor airport. The strongest storm tracked across Washtenaw county and produced hail up to the size of golf balls. A weak boundary near Lake Erie allowed for the spinup of an F0 Tornado near Estral Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 27, 6:03 AM EST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 703 AM EDT TUE JUN 27 2006 .AVIATION... AMPLE LOW LEVEL MOISTURE...LIGHT WINDS AND SOME BREAKS IN THE MID LEVEL CLOUDS HAS RESULTED IN WIDESPREAD FOG AND LOW CLOUDS ACROSS SOUTHEAST MICHIGAN. THE FOG HAS BEEN DENSE ACROSS THE SAGINAW VALLEY AND THUMB THIS MORNING...WITH FNT HAVING HAD 1/4SM OR LESS OVER THE LAST SEVERAL HOURS. THE RUC MODEL SOUNDINGS SEEM TO BE HANDLING THE LOW MOISTURE THE BEST. RUC SOUNDINGS INDICATE THE LOW FOG LIFTING INTO A BKN CU FIELD BY AFTERNOON...AS WOULD BE EXPECTED WITH DAYTIME HEATING THIS TIME OF YEAR. SHOULD SEE VISIBILITY AND CEILINGS IMPROVE TO MVFR BY 15Z AND VFR BY 17Z. THE NEXT CONCERN FOR AVIATION INTERESTS WILL BE TIMING OF THUNDERSTORMS TODAY. THUS FAR THIS MORNING...HAVE ONLY HAD SOME SCATTERED SHOWERS ACROSS THE AREA AS ELEVATED INSTABILITY INCREASES. THE WATER VAPOR CHANNEL SHOWS A SHORT WAVE NEAR THE IL/IN BORDER. THIS WAVE IS EXPECTED TO MOVE INTO SOUTHERN MICHIGAN THIS AFTERNOON...COINCIDING WITH PEAK AFTERNOON HEATING AND INSTABILITY. THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP LATE IN THE AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS. && .PREV DISCUSSION...ISSUED 338 AM EDT TUE JUN 27 2006 SHORT TERM...TODAY AND TONIGHT THE OVERALL LARGE SCALE PATTERN REMAINS FAIRLY AMPLIFIED WITH A LARGE RIDGE OVER WESTERN NORTH AMERICA AND OVER THE WESTERN ATLANTIC. THE CURRENT WATER VAPOR LOOP SHOWS A SHORT WAVE DIVING INTO NORTHERN MINNESOTA WITH A SECONDARY SHORT WAVE OVER ILLINOIS. THE 00Z MODEL SUITE INITIALIZED THESE WAVES WELL. MODEL SOLUTIONS CONTINUE TO INDICATE THE WAVE DROPPING INTO MINNESOTA WILL AMPLIFY AS IS HEADS INTO THE WESTERN GREAT TONIGHT. THE NAM SOLUTION BECOMES MUCH MORE AMPLIFIED WITH THE WAVE THAN THE GFS. SINCE THE NAM HAS BEEN OVER AMPLIFYING THESE WAVES THE LAST COUPLE OF DAYS...PREFERENCE LIES WITH THE GFS IN TERMS OF THE LARGE SCALE PATTERN. THIS WAVE WILL ACT TO LIFT THE WAVE OVER IL INTO SOUTHERN MICHIGAN THIS AFTERNOON...WITH MODELS FORECASTING A RAPID DEAMPLIFICATION OF THE WAVE AS IT HEADS INTO SOUTHERN MICHIGAN THIS AFTERNOON. THE 00Z UPPER AIR ANALYSIS SHOWED AN AXIS OF DEEP MOISTURE EXTENDING ACROSS SOUTHERN MICHIGAN. MUCH DRYER MID LEVEL AIR HOWEVER IS APPARENT ON THE WATER VAPOR LOOP MOVING NORTH ACROSS INDIANA... ASSOCIATED WITH THE SHORT WAVE OVER IL. THIS MID LEVEL DRY AIR WILL WORK NORTH ACROSS SE MICHIGAN THIS MORNING. THIS COUPLED WITH STEEPENING MID LEVEL LAPSE RATES WILL LIKELY TOUCH OFF SOME SCATTERED CONVECTION THIS MORNING. MID LEVEL CLOUDS OVER THE REGION ARE EXPECTED TO DIMINISH DURING THE COURSE OF THE MORNING. LOW LEVEL MOISTURE SHOULD ALSO MIX OUT. SO EXPECT AT LEAST PARTLY SUNNY SKIES TODAY...WHICH WILL HELP RAISE TEMPS TO AROUND 80 THIS AFTERNOON. WITH DEWPOINTS IN THE LOW TO MID 60S...SURFACE BASED CAPE PER MODIFIED NAM SOUNDINGS WILL APPROACH 1500 J/KG THIS AFTERNOON. DESPITE MODEL FORECASTS WHICH INDICATE THE APPROACHING SHORT WAVE TO WEAKEN AND WITH NEGATIVE THETA E ADVECTION AT 700MB...THINK THERE WILL BE ENOUGH LARGE SCALE SUPPORT ALONG WITH AMPLE BOUNDARY LAYER CONVERGENCE THIS AFTERNOON TO CARRY NUMEROUS SHOWERS AND THUNDERSTORMS FROM LATE AFTERNOON INTO THE EVENING. SPC HAS PLACED THE ENTIRE FORECAST AREA IN A SLIGHT RISK TODAY. THIS APPEARS REASONABLE AS MODEL SOUNDINGS INDICATE MORE CAPE DENSITY TODAY COMPARED TO YESTERDAY WITH COOLER AND DRYER MID LEVEL AIR OVER SOUTHERN MI. SOME MODEST DEEP LAYER SHEAR IS ALSO EXPECTED WITH 0-6KM SHEAR FORECAST TO BE AROUND 30 KTS THIS AFTERNOON. HAIL APPEARS THE BE THE MAIN CONCERN WITH WET BULB ZERO HEIGHTS DROPPING TO 10K FT THIS AFTERNOON. CAN NOT RULE OUT SOME STRONG WIND GUSTS THOUGH...ESPECIALLY IF MORE SURFACE INSTABILITY IS REALIZED. LONG TERM...WEDNESDAY THROUGH TUESDAY IT SEEMS WE ARE SETTING THE STAGE FOR AN ACTIVE EXTENDED PORTION OF THIS FORECAST ESPECIALLY HEADING INTO THE HOLIDAY WEEKEND. THIS MORNINGS WATER VAPOR ANALYSIS REVEALS A RATHER ACTIVE UPPER FLOW WITH AN UPPER LOW MOVING ACROSS THE GULF OF ALASKA. THIS WILL KEEP THE MAIN JET ACROSS CANADA YET PERTURBATIONS WITHIN THE FLOW COULD PROVIDE FOR AN ACTIVE PATTERN ACROSS THE GREAT LAKES. PRECEDING THIS IS ANOTHER WAVE DIVING SOUTHWARD ACROSS MINNESOTA WHERE 500MB TEMPS WERE NEAR -20C. THE GFS DID A SLIGHTLY BETTER JOB WITH THE INITIAL BUT THE NAM HAS A BETTER COMPACT SHAPE WITH THE UKMET SOMEWHAT AN AVERAGE. SO WE WILL FOLLOW THE UKMET TRACK OF THIS WAVE WHICH IS EXPECTED TO BE OVER THE STATE BY LATE AFTERNOON. THIS SETS FOR DECENT MID LEVEL LAPSE RATES AND WE WILL CARRY SCATTERED POPS FROM MID-MORNING THROUGH THE AFTERNOON. IF WE ARE ABLE TO SEE SOME SUNSHINE AND KEEP THOSE DEWPOINTS AROUND 60F...COULD BE ANOTHER ACTIVE DAY ALONG THE FRONTAL BOUNDARY. SURFACE BOUNDARY AND UPPER LEVEL WAVE WILL TRANSLATE EASTWARD OVERNIGHT AND WE WILL RETAIN THE CHANCE FOR SHOWERS/STORMS WEDNESDAY NIGHT. IMPROVING CONDITIONS EXPECTED THROUGH THE DAY BUT TIMING OF THIS UPPER LEVEL TROUGH PASSAGE REMAINS A CONCERN. THERMAL TROUGH DOES LAG BEHIND SOMEWHAT PER THE NUMERICS AND FORECAST SOUNDINGS STILL SUGGEST CAPES NEAR 1000 J/KG. AT THIS TIME WE WILL HOLD ONTO THE CHANCE FOR CONVECTION BUT SHOW THE HIGHER POPS FOR THE EASTERN CWA. WITH AN INCREASING NORTHWEST FLOW...WE WILL GO WITH PTSUNNY CONDITIONS AND TEMPS REMAINING INTO THE MIDDLE 70S. NOW THE REAL INTERESTING ASPECT TO THIS FORECAST WILL BE THE EVENTUAL IMPACT OF THAT PACIFIC SYSTEM AND ALL OF THAT WARMTH THAT HAS BUILT UP THE PAST SEVERAL DAYS ACROSS THE WEST. BAROCLINICITY WILL BE ON THE INCREASE ACROSS THE NORTHERN PLAINS WITH SURFACE FRONT BECOMING MORE DEFINED EAST OF THE DIVIDE. LOW LEVEL JET WILL INCREASE WITH 500MB WIND SPEEDS PROGGED TO BE INCREASING TOWARD 50KTS PER THE GFS/DGEX AND ECMWF. THIS COULD SET THE STAGE FOR A SQUALL LINE AND/OR DERECHO EVOLVING UPSTREAM AND TRACKING EASTWARD TOWARD THE GREAT LAKES FRIDAY INTO FRIDAY NIGHT. STILL PLENTY OF TIME TO MONITOR UPSTREAM AND NUMERICAL TRENDS BUT SOMETHING TO WATCH CLOSELY SINCE THIS WILL BE THE HOLIDAY WEEKEND AND PLENTY OF OUTDOOR ACTIVITIES. OUR ACTIVE NORTHWEST FLOW REMAINS IN PLACE AND PLACEMENT OF BAROCLINIC ZONE WILL DICTATE OUR WEATHER HEADING INTO THE INDEPENDENCE DAY. TRENDS OF THE DGEX/ECMWF/GFS ARE FOR ANOTHER CHANCE FOR CONVECTIVE COMPLEX TO IMPACT THE REGION. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION...CONSIDINE SHORT TERM...CONSIDINE LONG TERM....BGM YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 425 AM EDT TUE JUN 27 2006 MIZ047>049-053>055-060>063-068>070-075-076-082-083-280830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 425 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. ANY THUNDERSTORM THAT DEVELOPS TODAY WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. THE MORE NUMEROUS THUNDERSTORMS AND BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 10 PM. THUNDERSTORMS TODAY ARE EXPECTED TO MOVE NORTHEAST AT 15 MPH. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. THIS SYSTEM COMBINED WITH THE UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN WILL TRIGGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE REMAINS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCYMANAGERSS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-280830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 425 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 50 KNOTS. ANY THUNDERSTORM THAT DEVELOPS TODAY WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. THE MORE NUMEROUS THUNDERSTORMS AND BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 10 PM. THUNDERSTORMS TODAY ARE EXPECTED TO MOVE NORTHEAST AT 15 MPH. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. THIS SYSTEM COMBINED WITH THE UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN WILL TRIGGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE REMAINS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCYMANAGERSS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. CONSIDINE YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 56 km away, was scanning. The volume nearest the first event began at 14:52 UTC.
15 hail, 6 thunderstorm wind. Local standard time, as filed.
Emergency Manager reported 2 twelve inch limbs blown down.
Trained spotter reported 6 inch trees blown down.
National Weather Service surface observing equipment measured a wind gust of 65 MPH.
Law Enforcement reported 6 utility poles blown down.
Law Enforcement reported a tree blown down on car.
Trained spotter reported numerous 6 inch tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518672, 5518676, 5518673, 5518677, 5518678, 5518716, 5518717, 5518718, 5518719, 5518720, 5518674, 5518721, 5518722, 5518723, 5518724, 5518725, 5518726, 5518727, 5518728, 5518729, 5518675.